Nebraska, 2023

Winter Storm and Winter Weather in Nebraska, January 2 to 3, 2023

January 2 to 3, 2023 · NWS GID · 23 events in 23 counties and zones

A large storm system brought a wide range in precipitation types to the area, with thunderstorms, rain, freezing rain/drizzle, sleet, and snow all reported at various times through the event. Precipitation began on the morning of January 2nd, arriving from west/southwest to east/northeast, as rain and a wintry mix with temperatures near or just above freezing.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A large storm system brought a wide range in precipitation types to the area, with thunderstorms, rain, freezing rain/drizzle, sleet, and snow all reported at various times through the event. Precipitation began on the morning of January 2nd, arriving from west/southwest to east/northeast, as rain and a wintry mix with temperatures near or just above freezing. This first round of precipitation exited to the northeast out of the forecast area between 4pm and 5pm. Any break west of Highway 281 was short-lived, however, as scattered to widespread precipitation redeveloped between 6pm and 8pm, and some of this activity was convective in nature. Yet another round of precipitation developed after midnight as the deep upper low approached from the west. Most of the precipitation ended by 6am on the 3rd as the mid level dry slot worked into southern Nebraska. Small, narrow bands of wrap around precipitation redeveloped during the late morning and continued into the afternoon, mainly for areas along and east of Highway 281 and north of Highway 6. Wintry precipitation amounts varied widely from west to east due to a strong temperature gradient. The heaviest snow was northwest of the Tri-Cities, where amounts of 5-8 inches were reported. A mix of light icing and 1 to 3 inches of snow accumulation occurred roughly along a line from Arapahoe, to Kearney, to St. Paul. Icing was of greater concern for eastern portions of the forecast area where ice accumulation ranged anywhere from a trace/light glaze to closer to two-tenths of inch near the Highway 81 corridor. Snow amounts in eastern counties generally remained around 1 inch, or less. Impacts from this system ranged from school and business closures, to spotty power outages - most notably east and northeast of the Tri-Cities. The Nebraska State Patrol reported there were 35 crashes and 175 motorist assists during the event across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 2, 5:42 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 2, 5:42 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
542 AM CST Mon Jan 2 2023

...Aviation Update...

.DISCUSSION...(Today through Sunday)
Issued at 411 AM CST Mon Jan 2 2023

Key Messages:

* Impactful winter storm brings ice and snow to the area today
  through Tuesday.

* Power outages are possible due to the ice and increasing wind
  Monday night through Tuesday.

* The most difficult travel conditions will be late this
  afternoon through Tuesday morning.

* Storm track has come into better agreement over the past 24
  hours, but uncertainty still abounds, especially regarding ice
  accumulation amounts. This is mainly due to variation in
  temperature during the daytime today. There may be significant
  differences in snow/ice impacts over very short distances.

Details:
Precipitation is expected to slowly work its way in from the west
as a mixture of light rain and freezing rain. More models are now
indicating that temperatures will above freezing for most of the
area during the daytime today (except for our far
northwest...roughly Lexington to Greeley). As such, ice
accumulation and impacts would be temporarily reduced until
temperatures crash later this afternoon through tonight. Models
have continued to advertise some convective instability in our
eastern zones, and have gone ahead and added a mention of
thunderstorms this evening. Ice totals up to 0.20-0.40" are
possible north of I-80. This will prove problematic to travel,
and may also lead to power outages as northwest winds increase
tonight through Tuesday.

We then see a transition to snow later this evening through the
overnight on the backside of the low. The threat for heavy snow
accumulation has increased over northwestern portions of the area.
Location varies slightly, but nearly all models now agree on an
area of 6"+ snowfall amounts near and northwest of Gothenburg
stretching up toward Ord and Greeley. Total snow amounts then
will likely decrease rapidly as you move near and southeast of the
tri-cities. Although snow will initially be fairly wet, higher
SLRs will move in overnight, allowing snow to blow around as winds
increase. As such, we may continue to see visibility reduction in
these areas due to blow snow well into Tuesday.

Accumulating snow gradually comes to an end through the day on
Tuesday, but some flurries could last through Tuesday night and
even into Wednesday as the low stalls over Iowa.

Because of the active near-term forecast, not much time was spent
on the day 3-7 forecast, and no changes were made from the NBM
initialization. Fortunately, this period is looking quiet. One
thing to note is that temperatures have trended cooler for late
this week through the weekend, likely due to more models keeping
some snow cover around.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 539 AM CST Mon Jan 2 2023

Ceilings drop through the morning and early afternoon today, with
IFR/LIFR ceilings likely from mid afternoon onwards.

A mix of light rain and freezing rain moves in this morning with
off and on rain through the daytime hours. Then a mix of freezing
rain, sleet and snow develops in the evening, followed by snow
through the overnight hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 PM this evening to noon CST
     Tuesday for NEZ077-085-086.

     Winter Storm Warning until noon CST Tuesday for NEZ039>041-
     046>049-060>063-072-073.

     Winter Weather Advisory until noon CST Tuesday for NEZ064-
     074>076-082>084.

KS...Winter Weather Advisory from 6 PM this evening to noon CST
     Tuesday for KSZ005-006.

&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jan 2, 4:46 AM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
446 AM CST Mon Jan 2 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
446 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A mix of light rain and freezing rain moves in from the west
today. Northern areas may see freezing rain all day, but southern
portions of the area will remain as rain until later this
afternoon and evening. Freezing rain then changes to snow this
evening into tonight.

Difficult travel and power outages are possible due the
combination of snow, blowing snow, ice, and wind.

A Winter Storm Warning is in effect for the areas with the highest
potential for heavy snow and ice. A Winter Weather Advisory is
also in effect for areas that will see lighter snow and ice
impacts. Please refer to these products for more specific
information.

Additionally, there is a chance for non severe thunderstorms east
of a line from Osborne to Grand Island this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow gradually comes to an end from southwest to northeast
on Tuesday. Blowing snow may continue for some areas, especially
north of I-80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. Reports of
ice and snow accumulations will be greatly appreciated Monday and
Tuesday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 9 winter weather. Local standard time, as filed.

Winter Storm, Furnas

When
January 2, 11:00 AM CST to January 3, 11:30 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 2 to 4 inches across the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Gosper

When
January 2, 11:00 AM CST to January 3, 11:30 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 2 to 5 inches across the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Dawson

When
January 2, 11:00 AM CST to January 3, 11:30 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 5 to 8 inches across the county, with the highest amounts across north and northwestern areas. A glaze of ice was reported from a wintry mix of precipitation.

Winter Weather, Harlan

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting in the south to near two inches in the far northwest corner of the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Weather, Franklin

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. A glaze of ice was reported from a wintry mix of precipitation.

Winter Weather, Kearney

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Phelps

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 1 to 4 inches across the county, with the highest amounts across northwestern areas. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Buffalo

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 2 to 7 inches across the county, with the highest amounts across far northwestern areas. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Sherman

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 4 to 7 inches across the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Valley

When
January 2, 12:00 PM CST to January 3, 11:30 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 5 to 8 inches across the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Weather, Adams

When
January 2, 1:00 PM CST to January 3, 11:30 AM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. Ice accumulation up to one-tenth of an inch was reported from a wintry mix of precipitation.

Winter Weather, Webster

When
January 2, 1:00 PM CST to January 3, 11:30 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Hall

When
January 2, 1:00 PM CST to January 3, 11:30 AM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 1 to 3 inches across the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Howard

When
January 2, 1:00 PM CST to January 3, 11:30 AM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 3 to 6 inches across the county. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Greeley

When
January 2, 1:00 PM CST to January 3, 11:30 AM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 3 to 8 inches across the county, with the highest amounts across far western areas. Ice accumulation of a glaze up to two-tenths of an inch was reported from a wintry mix of precipitation.

Winter Weather, Nuckolls

When
January 2, 3:00 PM CST to January 3, 11:30 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. A glaze of ice was reported from a wintry mix of precipitation.

Winter Weather, Clay

When
January 2, 3:00 PM CST to January 3, 11:30 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. A glaze of ice was reported from a wintry mix of precipitation.

Winter Storm, Nance

When
January 2, 3:00 PM CST to January 3, 11:30 AM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 1 to 4 inches across the county, with the highest amounts across far western areas. Ice accumulation of a glaze up to two-tenths of an inch likely occurred from a wintry mix of precipitation.

Winter Storm, Merrick

When
January 2, 3:00 PM CST to January 3, 11:30 AM CST
Where
Merrick forecast zone
Reported by
Public
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from 1 to 3 inches across the county, with the highest amounts across far western areas. Ice accumulation of a glaze up to two-tenths of an inch likely occurred from a wintry mix of precipitation.

Winter Storm, Hamilton

When
January 2, 3:00 PM CST to January 3, 11:30 AM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from a trace to 2 inches across the county, with the highest amounts across far north-northwestern areas. Ice accumulation of a glaze up to two-tenths of an inch likely occurred from a wintry mix of precipitation.

Winter Weather, Fillmore

When
January 2, 5:00 PM CST to January 3, 11:30 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. A glaze of ice was reported from a wintry mix of precipitation.

Winter Weather, York

When
January 2, 5:00 PM CST to January 3, 11:30 AM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Snow amounts ranged from a dusting to one inch. Ice accumulation up to two-tenths of an inch was reported from a wintry mix of precipitation.

Winter Storm, Polk

When
January 2, 5:00 PM CST to January 3, 11:30 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Storm totals snowfall amounts ranged from a trace to 2 inches across the county, with the highest amounts across far north-northwestern areas. Ice accumulation of a glaze up to two-tenths of an inch likely occurred from a wintry mix of precipitation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072265, 1072266, 1072267, 1072256, 1072257, 1072258, 1072268, 1072269, 1072270, 1072271, 1072259, 1072260, 1072272, 1072273, 1072274, 1072261, 1072262, 1072275, 1072276, 1072277, 1072263, 1072264, 1072278.